Med's Killing Mom?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Med's killing mom?
(Noelle)

Q: Hi Dr. ~ My Mom was diagnosed with Bipolar about 2 years ago. Currently, for this disorder, her Psychiatrist prescribed Depakote (2750 p/day), Effexor (25 p/day), and Clonazepam (4 p/day). She also has hypothyrodism due to thyroid cancer about 15 years ago, in which her thyroid was removed. She is on synthroid for that. In addition, within the past couple of years, she has developed adult onset asthma (singulair), and also takes meds for blood pressure (atacand), cholesterol (lipitor), creon for pancreatic probs (just started this), and soma and/or vicodin for back pain (also strated recently). My concern is that she is taking way too many meds and coincidentally has been getting many health problems. For the past two weeks, she has had +2 edema of the legs, severe back pain, etc... I am trying to get her to get a second opinion on her psych meds because I feel that Depakote (from reserach I have done) can cause some of these symtpoms. I am concerned the meds are literally "killing her". ANy thoughts on what steps we can take from here? Thanks in advance.

Dear Noelle --
In my opinion, a good psychiatrist will not be offended by a wish for a second look.  So have at it.  You're right, the Depakote could cause weight gain leading to higher cholesterols, blood pressure, possibly even the pancreatitis.  Other than through weight, I've not seen (or at least recognized) breathing problems as related to Depakote, nor back pain -- but weight increase can certainly cause back pain.

Unfortunately, you have to compare the burden of symptoms with the burden of side effects.  Certainly the latter shouldn't be bigger.  And there are lots of mood stabilizers to try, although the farther down the list you go (lithium, Depakote, carbamazepine, lamotrigine, topiramate, Zyprexa -- usually in roughly that order, although "customized" for each patient) the more the side effects or the less the usual effectiveness or both.  So you don't want to jump down the list too fast; on the other hand, you don't want to hang with weight gain (and especially not pancreatitis) too long either.

Point being: be careful not to get too aggressive in trying to get away from medications unless your mother's symptoms were pretty mild to start with.  More and more of us pdoc's are using low dose combinations of medications, to stay away from the side effects of each; but it can mean a lot of pills, more than she's taking now.  Yet, if the side effect load goes down in the process, most people seem to think that strategy is worth it.  It can be a lengthy, tricky process.

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?